Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 52, NWS Austin/San Antonio, TX

May 14, 2010Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2010, 6:42 AM CDT for Medina County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2010, 6:42 AM CDT (11:42 UTC)
Expired
May 14, 2010, 7:30 AM CDT
In force
48 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2800 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:33 AM CDT, 9 minutes earlier.

Area forecast discussion, May 14, 6:33 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 AM CDT FRI MAY 14 2010

.AVIATION...
MOISTURE CONTINUES TO INCREASE ACROSS THE AREA AND DISTURBANCES
MOVING FROM WEST TO EAST WILL CREATE SCATTERED SHOWERS AND
THUNDERSTORMS INTO THE WEEKEND. SOME OF THE STORMS WILL BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ANY STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL REDUCING VSBYS TO 1 TO
3 MILES OR LESS. MVFR CIGS WILL CONTINUE THROUGH 16Z-18Z THEN
BECOME VFR. EXPECT THE RETURN OF LOWER CLOUDS AND MVFR CIGS
BETWEEN 04Z- 06Z TONIGHT. IN VCNTY OF SHRA/TSRA COULD SEE IFR CIGS
THEN IMPROVING OUTSIDE OF THE RAIN AREA. WILL SEE E/SE WINDS 10 TO
20 KTS EASTERN LOCATIONS AND SE 15 TO 25 KTS AT KDRT. AFTER 00Z
WINDS WILL DECREASE BACK TO NEAR 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 419 AM CDT FRI MAY 14 2010/

DISCUSSION...
MODELS BASICALLY AGREE ON THE PATTERN, HOWEVER THE SMALLER SCALE
FEATURES REMAIN INCONSISTENT AND LACK CONSENSUS THROUGH THIS
FORECAST CYCLE.

TODAY THROUGH SUNDAY, AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS
THE WESTERN AND CENTRAL STATES. SHORT-WAVES TRAVERSING THE FLOW
ALOFT OVER TEXAS WILL INTERACT WITH A MOIST AIRMASS DUE PERSISTENT
SOUTHERLY LOWER LEVEL FLOW. HAVE MAINTAINED GENERALLY CHANCE POPS
WHICH ARE HIGHER THAN MAV/MET IN FAVORING THE WETTER ECMWF. CAPE
AND SHEAR SUGGEST THAT STRONG TO SEVERE STORMS ARE POSSIBLE AND
AGREE WITH SPC SHOWING MAINLY OUT WEST TODAY INTO SATURDAY, THEN
MAINLY ACROSS THE NORTH SUNDAY. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS. PWS UP TO 1.8 INCHES ALSO SUGGESTS A POSSIBILITY
OF LOCALLY HEAVY RAINS AT TIMES. SOME SPOTS MAY RECEIVE RAINFALL
TOTALS TODAY THROUGH SUNDAY OF 2 TO 4 INCHES WHICH MAY CAUSE MINOR
SMALL STREAM AND URBAN TYPE FLOODING. HOWEVER, MOST AREAS WILL GET
LESS THAN ONE INCH. HPC QPF SEEMS REASONABLE. HAVE MAINLY FOLLOWED
THE MAV TEMPERATURES.

MONDAY THROUGH THURSDAY, ANOTHER SMALLER UPPER LEVEL TROUGH WILL
MOVE SLOWLY ACROSS THE SOUTHERN STATES. FAVOR THE WETTER CANADIAN,
ECMWF, AND NOGAPS MODELS AND WILL CONTINUE TO GO SLIGHTLY HIGHER
THAN MEX WITH SLIGHT CHANCE POPS. HAVE GENERALLY FOLLOWED THE MEX
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              86  69  85  69  87 /  40  30  30  20  30
AUSTIN BERGSTROM INTL AIRPORT  85  69  84  68  87 /  40  30  30  20  30
NEW BRAUNFELS MUNI AIRPORT     86  69  86  69  89 /  40  30  30  20  30
BURNET MUNI AIRPORT            82  67  83  68  84 /  40  30  30  20  40
DEL RIO INTL AIRPORT           88  69  88  71  92 /  40  30  20  20  20
GEORGETOWN MUNI AIRPORT        85  68  82  68  85 /  40  30  30  20  40
HONDO MUNI AIRPORT             87  69  87  70  90 /  40  30  20  20  20
SAN MARCOS MUNI AIRPORT        87  70  84  70  89 /  40  30  30  20  30
LA GRANGE - FAYETTE REGIONAL   86  71  83  70  87 /  40  30  40  20  40
SAN ANTONIO INTL AIRPORT       85  70  85  71  89 /  40  30  20  20  30
STINSON MUNI AIRPORT           86  70  87  71  90 /  40  30  20  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/10
Hazardous weather outlook, May 14, 5:57 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
557 AM CDT FRI MAY 14 2010

TXZ171>173-183>194-202>209-217>225-228-151100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
557 AM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGHOUT THE DAY
AND INTO THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK FOR SOME OF
THE STORMS TO BECOME SEVERE ACROSS THE RIO GRANDE PLAINS AND
WESTERN HILL COUNTRY LATE THIS AFTERNOON AND INTO THE EVENING. THE
MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. STRONG
STORMS ARE POSSIBLE ACROSS THE ENTIRE AREA TODAY AND TONIGHT AND
ANY ONE OF THOSE COULD BECOME SEVERE. THERE WILL ALSO BE A THREAT
FOR LOCALLY HEAVY RAINFALL CAUSING LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
WITH INCREASING MOISTURE AND SEVERAL DISTURBANCES EXPECTED TO MOVE
EAST ACROSS THE AREA...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO SUNDAY. THE THREAT FOR SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE ACROSS THE HILL
COUNTRY SATURDAY THEN ACROSS THE EASTERN HILL COUNTRY AND
NORTHEAST SECTIONS OF THE AREA ALONG AND EAST OF I-35. BOTH
SATURDAY AND SUNDAY THERE WILL BE LOCALLY HEAVY RAINFALL THAT WILL
CAUSE LOCALIZED FLOODING OF CREEKS...STREAMS...POOR DRAINAGE AREAS
AND LOW WATER CROSSINGS. RAINFALL TOTALS BY SUNDAY EVENING COULD
REACH 2 TO 4 INCHES IN SOME LOCATIONS. DRIER WEATHER IS EXPECTED
AFTER MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

In the hours before

Special weather statement, May 14, 5:33 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 AM CDT FRI MAY 14 2010

TXZ185>190-202>205-217-220-141245-
REAL-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-KINNEY-UVALDE-MEDINA-
BEXAR-MAVERICK-ATASCOSA-
INCLUDING THE CITIES OF...LEAKEY...KERRVILLE...BANDERA...
FREDERICKSBURG...BOERNE...BLANCO...BRACKETTVILLE...UVALDE...
HONDO...SAN ANTONIO...EAGLE PASS...PLEASANTON
533 AM CDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAL...KERR...BANDERA...GILLASPIE...
KENDALL...BLANCO...KINNEY...UVALDE...MEDINA...BEXAR...MAVERICK AND
ATASCOSA COUNTIES UNTIL 745 AM...

AT 530 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ACROSS SOUTHERN REAL...NORTHERN UVALDE COUNTY
EXTENDING EAST ACROSS NORTHERN MEDINA COUNTY THEN EAST INTO BEXAR
COUNTY. OTHER STRONG STORMS WERE LOCATED FROM THE ATASCOSA MEDINA
COUNTY LINE INTO EASTERN MEDINA COUNTY. OTHER STRONG STORMS WERE
LOCATED ACROSS CENTRAL MAVERICK COUNTY AND WILL LIKELY IMPACT
SOUTHERN KINNEY COUNTY BY 630 AM IF THEY HOLD TOGETHER. THESE
STORMS WERE MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH PEA TO PENNY SIZE HAIL...BRIEF HEAVY RAIN AND FREQUENT
LIGHTNING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...
CREEKS...STREAMS...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT
DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:59 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde46 min
May 14, 5:01 AM CDTSevere Thunderstorm WarningEWXUvalde44 min
May 14, 5:40 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
May 14, 8:22 AM CDTTornado WarningEWXBandera, Bexar, Medina23 min
May 14, 8:47 AM CDTSevere Thunderstorm WarningEWXBlanco, Comal, Hays, Kendall43 min
May 14, 8:47 AM CDTSevere Thunderstorm WarningEWXBexar, Medina22 min
May 14, 8:55 AM CDTSevere Thunderstorm WarningEWXBexar, Medina34 min
May 14, 9:07 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina113 min
May 14, 9:45 AM CDTFlash Flood WarningEWXBandera, Bexar, Medina4 hr
May 14, 10:22 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe, Hays, Medina2 hr
May 14, 10:42 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe3 hr
May 14, 11:03 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 26 more26 days
May 14, 11:06 AM CDTFlash Flood WarningEWXBandera, Medina, Uvalde3 hr
May 14, 12:29 PM CDTAreal Flood AdvisoryEWXFrio, Medina, Uvalde, Zavala3 hr
May 14, 1:46 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Comal, Frio, Guadalupe and 1 more3 hr
May 14, 2:05 PM CDTAreal Flood AdvisoryEWXBexar115 min
May 14, 3:14 PM CDTRiver Flood WarningEWXBexar, Wilson54 hr
May 14, 4:56 PM CDTRiver Flood WarningEWXMedina5 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.